Texas, 2004

Flash Flooding and Hail in Texas, September 21, 2004

September 21, 2004 · NWS MAF · 3 events in 2 counties and zones

Strong to severe thunderstorms developed over the west Texas Upper Trans Pecos and the western Permian Basin during the late afternoon and evening of the 21st. Extensive flash flooding was reported in southern Pecos County near Interstate 10.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong to severe thunderstorms developed over the west Texas Upper Trans Pecos and the western Permian Basin during the late afternoon and evening of the 21st. Extensive flash flooding was reported in southern Pecos County near Interstate 10. Additional thunderstorm activity produced quarter size hail and flash flooding in Gaines County, where a motorist was swept off of the road. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 21, 2:38 AM CST, 11 hours 37 minutes earlier.

Area forecast discussion, Sep 21, 2:38 AM CST, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 AM CDT TUE SEP 21 2004

.SHORT TERM...
UPPER LEVEL RIDGE COVERS EASTERN U.S. WHILE SLOW DEEP TROUGH MOVES
ACROSS THE INTERMOUNTAIN WEST.  SURFACE TROUGH SHOULD SET UP ACROSS
WESTERN CWA TODAY AND HELP FOCUS LOW LEVEL CONVERGENCE.  EXPECT TO
SEE STORMS DEVELOP BY THIS AFTERNOON OVER MOUNTAINS AND/OR TROUGH
AXIS AND CONTINUE INTO TONIGHT.  HAVE INCREASED POPS TONIGHT OUT
WEST EXPANDING 40 POPS UP THROUGH EDDY COUNTY... MAV GUIDANCE GIVING
70 POPS FOR CNM.  DAY SHIFT MAY NEED TO INCREASE NEW MEXICO POPS
EVEN MORE IF TREND CONTINUES.  SOUTHEASTERN NM COUNTIES IN SPC
SLIGHT RISK TODAY AS MODEST UPSLOPE FLOW AND GOOD MOISTURE WILL
COMBINE WITH MODERATELY INSTABILITY TO PRODUCE SCATTERED
THUNDERSTORMS.  WILL MENTION POSSIBILITY OF SEVERE IN HWO.

ONLY PATCHY CLOUDS THIS MORNING BUT EXPECT INCREASING CLOUDS DURING
THE DAY...  HAVE TRENDED CLOUD GRIDS TO END UP MOSTLY CLOUDY BY
LATE AFTERNOON.  WILL GO SLIGHTLY OVER GUIDANCE ON HIGHS AS MODELS
SO FAR ARE OVER DEVELOPING CLOUD COVER TODAY.  WILL ALSO CONTINUE
WITH LOWS WELL ABOVE NORMAL AS LOW LEVEL MOISTURE REMAINS IN PLACE.

.LONG TERM...
UNSETTLED WEATHER LOOKS ON TAP WEDNESDAY AS UPPER FORCING FROM
THE UPPER LOW ACROSS THE ROCKIES AND LEAD SHORTWAVE AFFECT THE AREA.
WENT WITH HIGHER POPS (30) IN THE WESTERN HALF OF THE COUNTY WARNING
AREA AS THEY WILL ALSO BE CLOSER TO THE LOW LEVEL CONVERGENCE AXIS
PROGGED TO CONTINUED TO BE SITUATED ACROSS EASTERN NEW MEXICO. THE
COMBINATION OF 0-6 KM SHEAR VECTOR OF 25 TO 30 KNOTS AND MODERATE
INSTABILITY SUGGEST SLIGHT RISK OF SEVERE THUNDERSTORMS WARRANTED
ACROSS THE WEST (SEE SWODY2).

DECIDED TO INTRODUCE 10-20 POPS SOUTH AND WEST OF THE PECOS RIVER IN
MAINLY THE HIGHER TERRAIN AND ADJACENT PLAINS FRIDAY THROUGH MONDAY
AS EASTERLY UPSLOPE FLOW APPEARS TO MAINTAIN INSTABILITY AND MOISTURE
THROUGH THIS PERIOD. IN ADDITION A WEAK SOUTHERN STREAM TROUGH ACROSS
THE SOUTHWEST UNITED STATES MAY PROVIDE SOME UPPER FORCING. INCREASED
CLOUD COVER TO MOSTLY CLOUDY IN THESE AREAS. TWEAKED TEMPERATURES
DOWNWARD DURING THE DAYS A COUPLE OF DEGREES AND UPWARD AT NIGHT
THESE PERIODS EVERYWHERE BASED ON ANTICIPATED MORE CLOUD COVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             86  67  83  63 /  20  10  20  20
CARLSBAD NM               85  64  81  59 /  40  40  30  20
DRYDEN TX                 83  68  83  67 /  30  10  20  20
FORT STOCKTON TX          84  65  82  64 /  40  20  20  20
GUADALUPE PASS TX         82  61  77  59 /  40  30  30  20
HOBBS NM                  83  66  80  60 /  40  20  30  20
MARFA TX                  76  60  75  54 /  50  30  20  20
MIDLAND INTL AIRPORT TX   85  67  83  63 /  40  10  20  20
ODESSA TX                 85  67  83  64 /  40  10  20  20
WINK TX                   92  68  85  65 /  40  20  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

72/12
Hazardous weather outlook, Sep 21, 1:25 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT TUE SEP 21 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
225 PM CDT (125 PM MDT) TUE SEP 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO THIS AFTERNOON THROUGH TONIGHT. ISOLATED STORMS MAY
BECOME SEVERE...WITH LARGE HAIL TO THE SIZE OF NICKELS TO QUARTERS
AND DAMAGING WIND GUSTS NEAR 60 MPH.

THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...WITH LOCALIZED FLOODING POSSIBLE. DEADLY CLOUD TO GROUND
LIGHTNING WILL ALSO ACCOMPANY ANY THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND THIS
EVENING.

In the hours before

Special weather statement, Sep 21, 1:36 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT TUE SEP 21 2004

NMZ027-028-TXZ057-058-074-075-079>082-258-220000-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-EDDY COUNTY PLAINS-
GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-MARFA PLATEAU-
PECOS-PRESIDIO VALLEY-REEVES COUNTY AND UPPER TRANS PECOS-TERRELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
236 PM CDT (136 PM MDT) TUE SEP 21 2004

NATIONAL WEATHER SERVICE DOPPLER RADAR IS DETECTING SCATTERED
THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND THE TRANS PECOS REGION
OF WEST TEXAS. THIS ACTIVITY WILL PERSIST INTO THE EVENING HOURS.

THE AIRMASS ACROSS THIS REGION IS EXTREMELY MOIST AND UNSTABLE.
BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL CLOUDS MAY DEVELOP
WITH SOME OF THESE STORMS.

TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER
THAN TEN MINUTES. THEY ARE ALSO SMALL AND CAN GROW TO NEAR TWENTY
YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH
THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED WITH
TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 70 MPH AND CAN DAMAGE
STRUCTURES SUCH AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS
ARE BRIEF...SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY
IMPOSSIBLE TO DETECT WITH DOPPLER RADAR.

ALSO THESE STORMS WILL BE CAPABLE OF PRODUCING FLOODING RAINS...
STRONG GUSTY WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SAFE
SHELTER IF THREATENING WEATHER APPROACHES YOUR LOCATION.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

The radar

The Midland/Odessa radar (KMAF), 158 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Reeves

When
September 21, 2:15 PM CST to 4:00 PM CST
Where
Reeves County, 1 mi S of Saragosa
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
31.323, -103.693 (the zone’s center; the record gives no point)

Reeves County officials reported extensive flash flooding along Interstate 10 near mile marker 214. Low spots along Texas Highway 17 were inundated by flood waters between Saragosa and the interstate. Both east and west-bound service roads also were flooded. High water threatened a Fina Gas Station near the intersection of Texas Highway 17 and Interstate 10. Up to three feet of water flowed through the business's parking lot. The Texas Department of Transportation deployed sandbags around the structure to protect it from the flood waters.

Hail, Gaines

When
September 21, 3:00 PM CST
Where
Gaines County, Higginbotham
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.900, -102.983

Flash Flood, Gaines

When
September 21, 5:30 PM CST to 8:45 PM CST
Where
Gaines County, 12 mi NW of Seminole
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

Strong to severe thunderstorms trained over the northern half of Gaines County and resulted in very heavy rainfall and flash flooding. At 17:30 LST officials reported that high water flowed over Texas Highway 214 and swept a vehicle off of the road northwest of Seminole. Rescue crews had to remove the driver from the vehicle in swiftly moving flood waters. During the next three hours numerous roadways and highways also were flooded near Seagraves. Heavy rainfall also produced flowing flood waters that made U.S. Highway 385/62 impassable ten miles north of Seminole.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422567, 5422620, 5422619.